Smiley little boy, 5, likely died due to 'rare side effects of medication'
A smiley little five-year-old boy likely died due to 'rare side effects of medication', an inquest has heard. Ellis Hamer-Holland, who was undergoing intensive treatment for acute lymphoblastic leukaemia - a rare type of cancer that affects the blood and bone marrow - was readmitted to Royal Manchester Children's Hospital days before his death on April 2 2022.
He had started suffering with extreme abdominal pain and discomfort that was later revealed to be severe acute pancreatitis - likely to have been a 'rare' side effect from medications he was taking at the time, the inquest heard.
Try MEN Premium now for FREE... just click here to give it a go.
Ellis had first been diagnosed with acute lymphoblastic leukemia in August 2019, when he was three. He was treated, but relapsed in May 2021, and was given a bone marrow transplant in December of the same year, the inquest was told.
He was later discharged from hospital because clinicians were 'happy with his progress', Area Coroner Zak Golombek told the court.
However, after a lumbar puncture procedure, he was readmitted on April 2 2022 due to the 'significant pain' he was experiencing. The five-year-old tragically died in hospital five days later, on April 7.
The inquest heard that Ellis had been taking various medications at the time, including corticosteroids, calcium and topiramate.
In evidence, Dr Gemma Petts, Consultant Paediatric, Placental and Perinatal Histopathologist, analysed the potential cause for Ellis's severe acute pancreatitis. She said that medications 'can interfere with protective physiological mechanisms and be a cause of pancreatitis'.
Although she could not say with certainty whether the medications he was taking were a direct cause of the